Most children with immune thrombocytopenia (ITP) respond initially to steroids and/or IVIG, and approximately 60% of children will be in remission one year after diagnosis. Researchers in this study investigated the effectiveness of mycophenolate mofetil (MMF), a drug that suppresses the immune system, in treating pediatric ITP patients who were refractory to steroids and/or IVIG.
This study enrolled 16 participants, with some participants having ITP in association with another disorder. Three participants had primary persistent ITP (3-12 months from diagnosis), two with primary chronic ITP, eight with Evans syndrome, two with autoimmune lymphoproliferative syndrome, and one with ITP secondary and one to systemic lupus erythematosus. The age of diagnosis ranged from 7 to 18 years of age.
A ‘complete response’ was defined as a platelet count more than 100,000; a ‘response’ was a platelet count doubled from baseline and between 30,000-100,000; a ‘no response’ was defined as a platelet count that was less than double from baseline or less than 30,000.
These participants were followed for an average of four years. A response to MMF was seen in 11/16 participants; 2/3 who had persistent ITP, 7/8 who had Evans syndrome, and 2/2 who had autoimmune lymphoproliferative syndrome. A complete response was seen in 10/11 participants, and the other participant had a platelet count of approximately 50,000 (which was still considered a response, but not a complete response). This response to MMF occurred after an average of one month after starting treatment.
Among the responders, 5/11 received another ITP therapy simultaneously, including four who received one course of steroids and one who received regular IVIG infusions. Among the non-responders, 4/5 received another ITP therapy simultaneously, including three who received multiple courses of steroids and one who had several doses of IVIG.
Four of sixteen (25%) participants had bleeding events. Three of these cases were minor and resolved on their own; 2/3 had nose bleeds and 1/3 had gum bleeding. The last participant had menorrhagia (heavy menstrual bleeding) that improved with hormone therapy. Adverse events were experienced by nine participants, with two either discontinuing therapy or reducing the dose. The most common adverse events were headache, weight gain, and nausea. All adverse events were tolerable, except for one patient who had to discontinue MMF treatment due to nausea and 1 who experienced kidney issues that improved after reducing the dose. Four participants developed an infection during treatment and three participants had psychological events including depression and panic attacks.
Of those who experienced a complete response, some were able to maintain a normal platelet count once treatment with MMF was tapered. Three of the participants relapsed initially when MMF was tapered, but after restarting MMF, they achieved a complete response again. The last participant who experienced a complete response maintained a platelet count of more than 50,000 off therapy.
Comments from PDSA Medical Advisors
This manuscript reports the effect of MMF in a small cohort of children with primary and secondary ITP. Most children experienced a response by platelet count although several important serious adverse events were seen including major behavioral and mood changes. MMF is an established therapy for immune cytopenias, particularly in children with secondary ITP (11/16 patients in the treated group). A recent trial reported on upfront treatment with MMF combined with steroids vs steroids alone in adolescents and adults with newly diagnosed ITP. In this trial, there was a platelet count effect with the combination treatment but a report of worse quality of life in this group vs steroid treatment alone. Continued research is needed to understand both the benefits and risks of MMF for treatment of ITP.
Thrombopoietin receptor agonists (TPO-RAs) are a class of immune thrombocytopenia (ITP) treatments that stimulate the bone marrow to produce new platelets. Though TPO-RAs are widely effective, there may be concerns about the risk of developing blood clots (thrombosis). This study pooled all the relevant scientific publications that looked at thrombosis and TPO-RAs in ITP to evaluate the risk of blood clots in these patients.
The study investigated five different TPO-RAs: eltrombopag, romiplostim, avatrombopag, hetrombopag, and recombinant human thrombopoietin. The studies included a total of 3,227 adult ITP patients, of whom 66% were women. Most of the included studies investigated eltrombopag and romiplostim.
Researchers found that the rate of thrombotic events in patients using TPO-RAs was 2.2%, although duration of exposure was unstated. Patients treated with TPO-RAs other than hetrombopag had an increased risk of thrombosis compared to an uncharacterized control group that was not statistically significant. Patients on hetrombopag had a statistically significant lower risk of thrombosis compared to patients on the other TPO-RAs although the data are biased by small numbers for patients receiving this treatment.
The rates of thrombotic events were higher in patients who received TPO-RAs for longer than 6 months compared to those receiving it for a shorter duration (4.7% vs. 0.1%) but it is not clear whether the rate of new thrombosis changed over time. As expected, ITP patients who were older than 50 years had a higher rate of thrombotic events than younger patients (3.7% vs. 1.3%).
Comments from PDSA Medical Advisors
Although it may seem paradoxical, patients with ITP appear to be at a slightly higher risk of thromboembolic complications (TEC) than the “general population.” The reason for this is unclear. There is evidence that the risk of TEC is increased further during the first few months after splenectomy. Thrombotic complications may occur soon after treatment with IVIG and some studies indicate a slightly increased rate of TEC in patients taking corticosteroids. These findings are relevant to this report of an increased prevalence of TEC in ITP patients being treated with TRAs. The key issue is whether this study included the proper comparator population. No other medical treatment raises the platelet count as high, for as long, and in as many patients as do TPO-RAs. Therefore, it is fair to ask whether the risk of TECs in patients on TPO-RAs is higher than among patients with comparable responses to other chronic treatments. Fortunately, the increase reported in this study, small and some key comparisons barely meet or do not meet criteria for statistical significance. Thus, the question remains whether TPO-RAs should be withheld or relegated to a lower priority in patients perceived to be at a higher risk of TECs: a) due to a history of a prior thromboses or older age, b) whether platelet thresholds should be adjusted in this population, or c) whether aspirin or another drug should be added to mitigate risk once a safe and stable platelet count is attained. Clearly, these decisions need to be individualized based on perceived risk of thrombosis. Nevertheless, in our judgment, there are few individuals in whom TPO-RAs should be avoided because of the perceived increased risk of TECs.